ZocdocAnswersI started taking Lexapro and now I have knee swelling. Could this be related?

Question

I started taking Lexapro and now I have knee swelling. Could this be related?

I was taking generic for a couple of weeks and I started brand Lexapro this week. My knee started swelling a couple of days later.

Answer

Lexapro is one of several medications in the class selective serotonin reuptake inhibitors. They are commonly used to treat depression and other mood problems. You are right to be thinking about side effects from the medication, as most medications do have side effects, even those which are used as commonly as Lexapro. Fortunately, I am not aware of knee or joint swelling as a side effect from Lexapro. Therefore, I think it is unlikely that your knee swelling is related to starting to take Lexapro. For this reason, I would recommend going to see your primary care doctor. They'll be able to take a look at your knee and help you figure out why it is swelling up. On the other hand, you should be on the lookout for any of the other side effects from Lexapro. The most common side effects include drowsiness or dizziness, nausea or weight changes, dry mouth, and effects on sexual drive. Most of these effects will get better, however, after a few weeks taking the medication. More serious (but rare) side effects from Lexapro can include stiff muscles, high fevers and sweating, severe nausea and vomiting, or severe headache. Call your doctor right away if you have any of those!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.